MAUDE Adverse Event Report: BOSTON SCIENTIFIC - GALWAY FLEXTOME® CUTTING BALLOON®; CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS

BOSTON SCIENTIFIC - GALWAY FLEXTOME® CUTTING BALLOON®; CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS
Model Number H749CBO3300100
Medical Device Problem Codes Retraction Problem (1536); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/27/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that the balloon would not retract back into the delivery sheath and the blade was partially lifted.The target lesion was located in the pulmonary vein.A 10/3.00 flextome® cutting balloon® cutting balloon was selected for use.During procedure, it was noted that the balloon would not retract back into the delivery sheath and the blade appeared to be bent and partially pulled away from the balloon.The whole system was then pulled out from the patient's body and the procedure was completed with a different device.No patient complications were reported and the patient's status was fine.
 
Additional Manufacturer Narrative
Device evaluated by mfr, eval summary attached, method codes, result codes, conclusion codes updated.Device evaluated by mfr: device was returned for analysis.The balloon section, which was exposed from the sheath, was examined.There was a build-up of contrast media present inside the distal end of the balloon.The balloon material was creased.An examination of the blades found that the blades were intact.Due to the profile of the balloon, balloon not refolded with contrast media present inside, it was not possible to retract the balloon back through the sheath.As a result the balloon was pulled distally from the sheath in order to expose the full length of the balloon.An examination of the full length of the balloon found that the proximal section of the balloon material was tightly folded over the proximal markerband.It is most likely from the condition of the balloon that an attempt was made to withdraw the balloon back through the sheath before the balloon was fully deflated and/refolded.As a result just the proximal end of the balloon retracted back through the sheath and when the proximal end of the bladed section of the balloon met with the edge of the sheath, it could not withdraw any further.As part of the analysis, the balloon was inflated to its rated burst pressure of 12 atmospheres in order to better examine the balloon, blades and blade pads.The balloon inflated with no leaks noted.The inflation device was verified at 12 atmospheres before and after use with a calibrated pressure gauge.An examination confirmed that all blades and pads were intact.A vacuum was pulled and the balloon deflated fully with no resistance noted.When the balloon deflated without issue the balloon retracted fully through the sheath.The sheath was inspected and no damage was visible along the sheath.The manufacturing batch record review confirmed that the device met all material, assembly and performance specifications.The investigation conclusion is operational context as the product meets the design & manufacture specification but due to anatomical/procedural factors encountered during the procedure, performance was limited.(b)(4).
 
Event or Problem Description

Brand Name
FLEXTOME® CUTTING BALLOON®
Common Device Name
CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS
Manufacturer (Section D)
BOSTON SCIENTIFIC - GALWAY
MDR Report Key7128103
Report Number2134265-2017-12391
Device Sequence Number13989398
Product Code NWX
UDI-Device Identifier08714729808626
UDI-Public08714729808626
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
P950020
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/29/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/14/2020
Device Model NumberH749CBO3300100
Device Catalogue NumberCBO330010
Device Lot Number0020288371
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/13/2017
Initial Date Received by Manufacturer 11/29/2017
Supplement Date Received by Manufacturer01/05/2018
Initial Report FDA Received Date12/19/2017
Supplement Report FDA Received Date01/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1